Alert archive / California / Blowing Dust Advisories in 2021
Blowing Dust Advisory 6, NWS Phoenix, AZ
NWS Phoenix, AZ issued this blowing dust advisory at Apr 21, 2021, 10:14 AM PDT for Imperial County, Riverside County, California; Maricopa County, Pinal County, Arizona. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Apr 21, 2021, 10:14 AM PDT (17:14 UTC)
- Expired
- Apr 21, 2021, 8:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Phoenix, AZ
Counties Maricopa County, AZ, Pinal County, AZ, Imperial County, CA, Riverside County, CA
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.2 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2806 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WWUS75 KPSR 211714 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1014 AM MST Wed Apr 21 2021 AZZ539-553>555-559-220300- /O.NEW.KPSR.DU.Y.0006.210421T1714Z-210422T0300Z/ Gila Bend-Northwest Pinal County-West Pinal County- Apache Junction/Gold Canyon-Sonoran Desert Natl Monument- Including the cities of Gila Bend, Sentinel, Casa Grande, Florence, Coolidge, Apache Junction, and Kaka 1014 AM MST Wed Apr 21 2021 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Visibility between one quarter mile and one mile in blowing dust. * WHERE...Gila Bend, Northwest Pinal County, West Pinal County, Apache Junction/Gold Canyon and Sonoran Desert National Monument. * WHEN...Until 8 PM MST this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready for a sudden drop in visibility. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, pull aside, stay alive. && $$ CAZ562-220515- /O.CON.KPSR.WI.Y.0018.000000T0000Z-210422T1200Z/ Imperial County Southwest- 1014 AM PDT Wed Apr 21 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 5 AM PDT Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
186 WWUS75 KPSR 212032 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 132 PM MST Wed Apr 21 2021 AZZ539-553>555-559-220300- /O.CON.KPSR.DU.Y.0006.000000T0000Z-210422T0300Z/ Gila Bend-Northwest Pinal County-West Pinal County- Apache Junction/Gold Canyon-Sonoran Desert Natl Monument- Including the cities of Gila Bend, Sentinel, Casa Grande, Florence, Coolidge, Apache Junction, and Kaka 132 PM MST Wed Apr 21 2021 ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Visibility between one quarter mile and one mile in blowing dust. * WHERE...Northwest Pinal County, Apache Junction/Gold Canyon, West Pinal County, Sonoran Desert National Monument and Gila Bend. Blowing dust so far has been most prevalent near Gila Bend and throughout much of Pinal County. * WHEN...Until 8 PM MST this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready for a sudden drop in visibility. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, pull aside, stay alive. && $$ CAZ562-221200- /O.CON.KPSR.WI.Y.0018.000000T0000Z-210422T1200Z/ Imperial County Southwest- 132 PM PDT Wed Apr 21 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 55 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 5 AM PDT Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
557 WWUS75 KPSR 212331 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 431 PM MST Wed Apr 21 2021 CAZ562-221145- /O.EXA.KPSR.DU.Y.0006.000000T0000Z-210422T0300Z/ /O.CON.KPSR.WI.Y.0018.000000T0000Z-210422T1200Z/ Imperial County Southwest- 431 PM PDT Wed Apr 21 2021 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY... * WHAT...For the Blowing Dust Advisory, visibility between one quarter mile and one mile in blowing dust. For the Wind Advisory, southwest winds 35 to 45 mph with gusts up to 55 mph. * WHERE...Southwest corner of Imperial County. * WHEN...For the Blowing Dust Advisory, until 8 PM PDT this evening. For the Wind Advisory, until 5 AM PDT Thursday. * IMPACTS...Hazardous driving conditions due to reduced visibility. Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready for a sudden drop in visibility. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, pull aside, stay alive. A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-565>567-220300- /O.EXA.KPSR.DU.Y.0006.000000T0000Z-210422T0300Z/ Salton Sea-Imperial County Southeast-Imperial County West- Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 431 PM PDT Wed Apr 21 2021 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...Visibility between one quarter mile and one mile in blowing dust. * WHERE...Salton Sea, Southeastern Imperial County, Western Imperial County and Imperial Valley. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready for a sudden drop in visibility. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, pull aside, stay alive. && $$ AZZ539-553>555-559-220300- /O.CON.KPSR.DU.Y.0006.000000T0000Z-210422T0300Z/ Gila Bend-Northwest Pinal County-West Pinal County- Apache Junction/Gold Canyon-Sonoran Desert Natl Monument- Including the cities of Gila Bend, Sentinel, Casa Grande, Florence, Coolidge, Apache Junction, and Kaka 431 PM MST Wed Apr 21 2021 ...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... * WHAT...Visibility between one quarter mile and one mile in blowing dust with wind gusts up to 40 to 45 mph. * WHERE...Northwest Pinal County, Apache Junction/Gold Canyon, West Pinal County, Gila Bend and Sonoran Desert National Monument. * WHEN...Until 8 PM MST this evening. * IMPACTS...Hazardous driving conditions due to reduced visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be ready for a sudden drop in visibility. If you encounter blowing dust or blowing sand on the roadway or see it approaching, pull off the road as far as possible and put your vehicle in park. Turn the lights all the way off and keep your foot off the brake pedal. Remember, pull aside, stay alive. && $$
175 WWUS75 KPSR 220305 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 805 PM MST Wed Apr 21 2021 CAZ562-221200- /O.EXP.KPSR.DU.Y.0006.000000T0000Z-210422T0300Z/ /O.CON.KPSR.WI.Y.0018.000000T0000Z-210422T1200Z/ Imperial County Southwest- 805 PM PDT Wed Apr 21 2021 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT THURSDAY... ...BLOWING DUST ADVISORY HAS EXPIRED... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 5 AM PDT Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities at times. && $$ AZZ539-553>555-559-CAZ563-565>567-220415- /O.EXP.KPSR.DU.Y.0006.000000T0000Z-210422T0300Z/ Gila Bend-Northwest Pinal County-West Pinal County- Apache Junction/Gold Canyon-Sonoran Desert Natl Monument- Salton Sea-Imperial County Southeast-Imperial County West- Imperial Valley- Including the cities of Gila Bend, Sentinel, Casa Grande, Florence, Coolidge, Apache Junction, Kaka, Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 805 PM MST Wed Apr 21 2021 /805 PM PDT Wed Apr 21 2021/ ...BLOWING DUST ADVISORY HAS EXPIRED... Winds have started to weaken and visibilities have improved. Thus the Blowing Dust Advisory for Imperial County has been allowed to expire. However, windy conditions will continue this evening and it is possible that localized spots may see brief visibility reductions. $$
What forecasters said that day
The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this blowing dust advisory went out at Apr 21, 3:56 AM PDT, 6 hours 18 minutes earlier.
Area forecast discussion, Apr 21, 3:56 AM PDT, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
356 AM MST Wed Apr 21 2021
.UPDATE...Aviation discussion.
&&
.SYNOPSIS...
An approaching weather system today will bring a return of
somewhat cooler temperatures, increased windy conditions, and high
fire danger. As the system weakens and moves through on Thursday,
a few isolated rain showers will be possible, but overall
conditions will remain dry. A warming trend is then expected into
the weekend with high temperatures returning to slightly above
normal before another storm system may affect the region early
next week.
&&
.DISCUSSION...
A mostly dry compact closed low continues to track southeastward
through central California early this morning, but it is forecast
to weaken later today with the main circulation taking an abrupt
eastward turn into Nevada. The larger scale trough will however
continue to track southeastward into our region with the main
forecast concerns later today being strong winds and high fire
danger. Consensus among guidance continues to show the strongest
winds will be impact Imperial County CA and across Pinal and Gila
Counties this afternoon with gusts to around 40 mph at times.
Elsewhere, winds are likely to gust into a 25-35 mph range. Dry
boundary layer conditions will remain across Arizona today with
afternoon RHs falling to around 10%. A Red Flag Warning for
Maricopa, Pinal and Gila Counties has been issued for late this
morning through early evening due to the combination of the strong
winds and low RHs.
Winds will eventually subside later this evening while the trough
axis briefly stalls out across northern Arizona into southern
California. Cooler conditions will definitely settle in for
Thursday as forecast highs drop into a 80-85 degree range across
the lower deserts. The trough axis will eventually track through
the rest of Arizona during the latter half of Thursday with the
GEFS still pointing toward a modest circulation and a chance
for some light showers affecting south-central Arizona. The latest
06Z HRRR also hints at a few showers possible Thursday evening.
As a result, we have introduced a 10-20% chance for some light
showers for Thursday evening and early Thursday night mainly
centered over the northern foothills of Phoenix. Even if the
showers do develop, we do not anticipate much more than a trace to
a few hundredths of an inch.
For Friday into the coming weekend, we will see a quick transition
into a modest ridging pattern over the Southwestern U.S. This will
bring temperatures back to normal already by Friday before highs
likely top out in a 90-95 degree range over the weekend. Model
ensembles also show a deep trough developing off the West Coast
this weekend, but there remains a decent amount of uncertainty
with the depth and timing of the trough through our region early
next week. For now, the most likely scenario would bring a
modestly strong trough through our region Monday into early
Tuesday leading to a decent cool down, potentially even into the
upper 70s for highs. Precipitation chances are still very
uncertain with the EPS favoring better moisture and higher rain
chances while the GEFS is leaning toward the drier side.
Definitely a weather system to watch over the next several days.
&&
.AVIATION...Updated at 1055Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Easterly winds will be a bit stronger (around 10 kt) than normal
this morning, and gradually veer towards the south after sunrise.
A period of southerly crosswinds is expected between 16-20Z in
which gusts of 20-25 kt will be possible. Wind directions will
hover close to the due south direction, but will fluctuate 20-30
degrees at any given time. Winds eventually become southwesterly
later in the afternoon with gusts approaching 30 kt. This may also
cause some slantwise visibility issues in the late afternoon.
Blowing dust reducing surface visibilities below 7SM is less
likely overall and confidence is too low in that scenario to
reflect in the TAFs. But blowing dust from Pinal County can't be
ruled out. As for clouds, just some minor cirrus.
Southeast California/Southwest Arizona including KIPL and KBLH:
Surface winds will strengthen mid-morning morning (westerly KIPL
and south- southwesterly KBLH) with gusts of 25-30 kts common by
19Z. Anticipate occasional higher gusts of 30-35 kts during the
afternoon. There is potential for blowing dust to cause reduced
surface and slantwise visibilities (most likely at KIPL).
Confidence in surface visibilities below 7SM is not high enough at
this time to reflect in the TAFs. As for clouds, just some minor
cirrus.
&&
.FIRE WEATHER...
Friday through Tuesday:
Temperatures undergo a warming trend Fri-Sun eventually settling
in the lower 90s for most areas. Min RHs drop below 15% by
Saturday and into the single digits by Sunday. Overnight
recoveries will slowly worsen each night settling into the 20-35%
range by Sunday night/Monday morning. Winds early in the period
will oftentimes be breezy during the afternoon hours with winds
likely increasing starting Sunday. Confidence in the forecast
beyond Sunday is somewhat low but there will likely be another
weather system moving through Monday/Tuesday. If so, winds are
likely to increase further, temperatures will cool, and wetter
conditions can be anticipated.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Red Flag Warning from 11 AM this morning to 8 PM MST this
evening for AZZ132-133.
CA...Wind Advisory until 5 AM PDT Thursday for CAZ562.
&&
DISCUSSION...Kuhlman
AVIATION...Rogers/Feldkircher
FIRE WEATHER...AD/KuhlmanNearby
Blowing Dust Advisories in California, 2021Blowing Dust Advisories in Arizona, 2021Every blowing dust advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.